Alert archive / California / Lake Wind Advisories in 2019

Lake Wind Advisory 21, NWS Reno, NV

May 9, 20194 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this lake wind advisory at May 9, 2019, 9:05 AM PDT for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at May 9, 2019, 5:00 PM PDT. It was in force for 20 hr.

The area

The counties it named.

The facts

Issued
May 9, 2019, 9:05 AM PDT (16:05 UTC)
In effect from
May 9, 2019, 5:00 PM PDT
Expired
May 10, 2019, 1:00 PM PDT
In force
20 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 16:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 4.1 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2019-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2019-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2049 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

571 
WWUS75 KREV 091605
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
905 AM PDT Thu May 9 2019

CAZ072-NVZ002-101800-
/O.NEW.KREV.LW.Y.0021.190510T0000Z-190510T2000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
905 AM PDT Thu May 9 2019

...LAKE WIND ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO 1 PM
PDT FRIDAY FOR LAKE TAHOE...

The National Weather Service in Reno has issued a Lake Wind
Advisory for Lake Tahoe, which is in effect from 5 PM this
afternoon to 1 PM PDT Friday. 

* Winds: East to northeast 15 to 30 mph with gusts to 40 mph.

* Wave Heights: 2 to 4 feet with the highest waves on the western
  shores.

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

* If you have boats moored on the west shore, make preparations
  for a strong east wind event. This may include removing them 
  from the water as there is a significant chance of moored boats 
  being sumberged.
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind. 

&&

$$

http://weather.gov/reno
2 follow-up statements
155 
WWUS75 KREV 100940
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
240 AM PDT Fri May 10 2019

CAZ072-NVZ002-102000-
/O.CON.KREV.LW.Y.0021.000000T0000Z-190510T2000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
240 AM PDT Fri May 10 2019

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM PDT THIS
AFTERNOON FOR LAKE TAHOE...

* Changes: None.

* Winds: East to northeast 15 to 30 mph with gusts to 40 mph.

* Wave Heights: 2 to 4 feet with the highest waves on the 
  western shores. 

* Small boats, kayaks and paddle boards will be prone to 
  capsizing and should remain off lake waters until conditions 
  improve.

* If you have boats moored on the west shore, make preparations 
  for a strong east wind event. This may include removing them 
  from the water as there is a significant chance of moored 
  boats being submerged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Check lake conditions before heading out and be prepared for a
sudden increase in winds and wave heights. Consider postponing
boating activities on the lake until a day with less wind.

&&

$$

http://weather.gov/reno
217 
WWUS75 KREV 101947
NPWREV

URGENT - WEATHER MESSAGE
National Weather Service Reno NV
1247 PM PDT Fri May 10 2019

CAZ072-NVZ002-102100-
/O.EXP.KREV.LW.Y.0021.000000T0000Z-190510T2000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Stateline, 
and Incline Village
1247 PM PDT Fri May 10 2019

...LAKE WIND ADVISORY WILL EXPIRE AT 1 PM PDT THIS AFTERNOON FOR
LAKE TAHOE...

Winds have subsided enough to allow the lake wind advisory for 
hazardous boating conditions to expire. However, some light chop 
remains this afternoon so use caution if venturing out on the lake
today.

$$

http://weather.gov/reno

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 9, 2:56 AM PDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 9, 2:56 AM PDT, 6 hours 9 minutes before
Area Forecast Discussion
National Weather Service Reno NV
256 AM PDT Thu May 9 2019

.SYNOPSIS...

Low pressure will move across the region today with showers and a
few thunderstorms possible. The best chances will be over Mono
county with some high elevation snow possible. The low moves south
of the region Friday into the weekend with showers and
thunderstorms generally confined to areas south of Highway 50.
Thunderstorm chances may expand northward again early next week.

&&

.SHORT TERM...

An upper level trough will dig across Nevada and the Sierra today
which will result in increased northeast winds along with chances
for showers and thunderstorms. Initial showers will trigger
across Pershing and Churchill counties beneath the axis of the
trough by late morning. Shower and storm activity will expand
westward through the afternoon but the best threat will remain
mainly across Mono and Mineral counties this afternoon.

Instability is on modest side with this low with some capping
evident roughly northward of the Tahoe Basin through Pyramid lake,
as such precipitation may be much more limited in these areas. South
of this area, modest instability will have some dynamic lift to work
with so the overall threat will likely be small hail, lightning, and
gusty outflow winds around 40-45 mph. Showers and storms will be
embedded in quick moving north- northeast flow so not expecting big
precipitation accumulations however 1/4-1/2" of rain is still
possible through Mono County and into western Mineral. A few inches
of snowfall is possible for higher elevations as snow levels fall to
near 8500 feet tonight.

A stiff northerly surface gradient will also be in place today
which will produce gusty northeast winds particularly along the
Sierra ridgetops where gusts of 50 mph are possible this afternoon
with winds peaking into the 70-80 mph range overnight. Choppy
conditions can be expected across Pyramid Lake today as northeast
flow produces increased wave heights along western shores.

As the low drifts south and west Friday into Saturday, showers and
thunderstorms will be focused mainly in the Sierra south of Lake
Tahoe. East winds aloft will likely push most convection west of
the crest. Winds will also diminish by Friday afternoon with a
warming trend for the weekend. Fuentes

.LONG TERM...Sunday through Wednesday...

Only a very few minor changes were made to the inherited extended
forecast this cycle. The medium range deterministic models remain in
fair agreement through late Monday...but then continue their trend
of diverging quite a bit as we move into the bulk of next week.
There was some movement toward slightly less POP coverage next week
by the GFS...but we have held off making major changes due its
overall disagreement with the ECMWF and the lack of consensus in the
ensemble members.

Sunday sees a closed upper low well south of the forecast area
moving east as a weak west-east oriented ridge axis tries to build
over the northern part of the forecast area. The ECMWF remains more
robust with this ridge than the GFS. The GFS still tries to force
convection under the ridge in response to daytime heating and the
presence of residual moisture. More likely...we will see convection
south of Highway 50 with moderate cumulus to the north.

The GFS now sweeps a short wave trough through the far northern
forecast area Monday while the ECMWF hangs on to the low-amplitude
ridge. The trough is a relatively new player and would call for
greater convective coverage across the north Monday. As this is
new...we have opted to leave the inherited lower ends POPs in place.

The GFS still persists in bringing a deeper trough into the west
coast late Tuesday and spreading convection into the northern third
of the forecast late Tuesday. The ECMWF is decidedly drier as the
trough is farther offshore. The ECMWF does not even bring the trough
in Wednesday while the GFS swings it north into the Pacific
Northwest. The GEFS ensemble members have a wide array of solutions
Tuesday and Wednesday. This variance in model solutions maintains
our low confidence in the extended forecast so we will maintain low
end chance POPs or less for much of the forecast area Monday through
Wednesday.

As stated many times previously...the model simulations can really
struggle with closed/cut-off lows in the transition seasons. The
forecast simulations for next week are no exception.

&&

.AVIATION...

An upper level trough will move across the region today which may
trigger a few showers and thunderstorms north of Highway 50, but
better chances and coverage will exist south of Highway 50.
Conditions will remain VFR at least through 22Z as CIGS will
remain 6000+ AGL. Breezy northeast winds of 10-15kt with gusts to
25-30 kts north of Highway 50 18-03Z this afternoon. Turbulence
along and west of the Sierra crest will increase today as winds
aloft increase and gusts reach 40-45kts by this afternoon with
peak gusts of 70+ knots possible along the ridgetops through about
06-18z Friday.

For Mono/western Mineral Counties, including KMMH, the showers and
thunderstorms are expected to form a cluster 00-05Z. Heavier rains
with MVFR CIGS/VIS are likely along with mtn obscuration. 100%
chance there will be areas of MVFR, but any one location the
probability is about 40-50%, such as KMMH. With colder air moving
in, it will be snow above 8500-9000 feet there.

Friday into the weekend, thunderstorms are expected to remain
generally south of 50 and be more isolated. Fuentes/X

&&

.REV Watches/Warnings/Advisories...
NV...None.
CA...None.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

Nearby

Lake Wind Advisories in California, 2019Lake Wind Advisories in Nevada, 2019Every lake wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.